Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Birmingham, AL

October 29, 20206 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 29, 2020, 12:51 AM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2020, 12:51 AM CDT (05:51 UTC)
Expired
Oct 29, 2020, 3:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Perry County, AL, Shelby County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 21 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS54 KBMX 290551
FFWBMX
ALC001-007-021-105-115-117-290845-
/O.NEW.KBMX.FF.W.0033.201029T0551Z-201029T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1251 AM CDT Thu Oct 29 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Autauga County in central Alabama...
  Bibb County in central Alabama...
  Chilton County in central Alabama...
  Northeastern Perry County in central Alabama...
  Southwestern St. Clair County in central Alabama...
  Shelby County in central Alabama...

* Until 345 AM CDT.

* At 1251 AM CDT, Doppler radar indicated very heavy rain across the 
  warned area. Between 1 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by Zeta.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hoover, Alabaster, Pelham, Helena, Leeds, Moody, Calera, Chelsea, 
  Clanton, Montevallo, Childersburg, Brent, Columbiana, Centreville, 
  Jemison, Wilsonville, Indian Springs Village, Vincent, Thorsby and 
  Harpersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3300 8742 3301 8732 3313 8728 3313 8720
      3322 8715 3325 8698 3357 8649 3347 8630
      3329 8636 3318 8650 3304 8652 3281 8646
      3275 8637 3265 8671 3265 8702 3272 8702
      3261 8708 3283 8742

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 12:10 AM CDT, 41 minutes earlier.

Area forecast discussion, Oct 29, 12:10 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1210 AM CDT Thu Oct 29 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 153 PM CDT Wed Oct 28 2020/
Today through Thursday.

An impactful weather event is likely to unfold across Central
Alabama over the next 24 hours as tropical system Zeta quickly moves
across during the overnight hours and into early Thursday morning.
We continue to highlight gusty and damaging winds capable of downing
numerous trees and power lines as the primary threat. Additionally,
there will be a threat for heavy tropical downpours in a short
period of time capable of producing flash flooding, and conditions
may become favorable for a few brief tornadoes in the
east/southeastern portions of Central Alabama.

Forecast:

Zeta is rapidly moving north-northeastward around 20
mph with conditions deteriorating along the Louisiana coast. The
system will begin to accelerate northeastward in the following
hours as it comes under heavy influence of a strong upper low
moving eastward over the southern Plains. Current intensity
projections, place the system as an low end Category 2 hurricane
at landfall which will occur in the coming hours. Thus far, we
have seen a lull in rainfall east of I-65 with showers ongoing
west of I65 & along the AL/MS state line for much of the day as
moisture continues to surge inland within strong, deep southerly
flow. This evening, rain will become widespread over the area as
the center of Zeta moves into southern Mississippi with just
enough instability for a few rumbles of thunder, but not seeing
enough indications for strong storms this afternoon. The center of
the system will reach our southwestern counties by midnight,
rapidly track towards the Carolinas, and exit around sunrise with
a few light showers lingering on the back end of the low for much
of the morning. Once Zeta and the upper low move away from the
area, dry and cooler air will begin entering from the west by
Thursday night.

Impacts:

Winds:

The fast motion of Zeta will produce a different scenario
than what we dealt with the previous tropical systems this year.
This system will be able to maintain more of its intensity as it
tracks inland due to the lower residence time over land. From a
messaging stand point, we want to continue emphasizing wind impacts
as the primary threat with most modeling indicating the potential
for tropical storm force winds over much of Central AL with gusts
up to 60 mph (potentially higher in isolated cases). 925mb winds
will be roaring aloft ~80-90kts due to enhancement from the strong
upper low, so a concern is for some of those winds to mix down
(although with a reduction in speed), especially on higher
elevations and ridge tops. Due to this, we have issued a Tropical
Storm Warning for the counties previously highlighted in the Watch
and added Russell & Bullock counties to the Warning due to being
on the southeastern extent of the strong wind field. Most of the
higher winds will be found on the eastern side of circulation.
Based on the current track which takes the center just south of
I-20, we have issued a Wind Advisory for Fayette, Walker, Blount,
and Pickens where winds are not expected to reach Tropical Storm
force, but may increase to 15 to 25 mph with gusts up to 35 mph
for a few hours as the center passes near. Expect numerous trees
to go down across Central AL overnight producing power outages and
obstructions to roadways. The period of highest, damaging winds
will only last around 4 to 5 hours at each location.

Flooding:

The thought process remains the same regarding potential for heavy
tropical downpours, although limited in time due to the fast motion,
an additional 1 to 3 inches will fall in a relatively short period
within the Flash Flood Watch area. Some areas have already been
saturated by preceding rainfall with isolated reports of nuisance
flooding that occurred with rain earlier this morning. Therefore, we
will continue with the Flash Flood Watch until 10 AM tomorrow
morning.

Tornadoes:

Current guidance indicates around 1500-2000 J/kg of SBCAPE spreading
over the area now that dewpoints are in the lower to mid 70s with
surface temps in the lower 80s in our south. As we lose daytime
heating tonight, those values will diminish ahead of the strong
shear zone associated with Zeta. Some instability will linger due to
the strong southerly Gulf inflow, but the availability of enough
unstable air to support sustained updrafts remains in question as
with most tropical situations. A plume of SBCAPE ~500-700 J/kg is
progged to move across our southeastern tier of counties mainly east
of I-65 but south of I-20. Activity in this area may become more
cellular, while values will be lower within the primary rain shield
just east of the circulation. This provides enough concern to expand
the Marginal Risk area a touch more to the north, but will continue
to watch short term trends to see if a risk upgrade will be needed
in the south, mainly near I-85. We continue emphasizing the
potential for a few brief tornadoes if a sustained updraft is able
to develop.

86

.LONG TERM...
/Updated at 153 PM CDT Wed Oct 28 2020/
Friday through Wednesday.

Friday will be a day of transition across Central Alabama with the
departing upper trough exiting the northeast US and a broad longwave
ridge building across the northwest Gulf of Mexico. Close to home,
we may see some lingering wraparound clouds early in the day but
increasing anticyclonic flow and subsidence should lead to a mostly
clear and relatively cool day across the region.

Upper flow quickly becomes zonal for the weekend as the next system
begins to take shape across the intermountain region and high
plains. Expect a sunny and somewhat cool day on Saturday with
morning lows well down into the 40s (perhaps upper 30s far north)
and highs rebounding nicely to near 70. We may see a few more
mid/high clouds Sunday (particularly by afternoon) ahead of the
aforementioned plains system. Some differences in the timing with
this front (which looks to be on the dry side), so will likely trend
with the blends and lower temps a touch for Sunday.

The coolest morning will be Monday with areas north of I-20 likely
been in the middle to upper 30s. An isolated freezing temperature
not out of the question. A dry and cool pattern to start the
upcoming work week behind the departing dry front with some
moderation by late Tuesday into Wednesday. All in all, other than
some minor temp adjustments for Sunday the current forecast looks in
fine shape.

15

&&

.AVIATION...
06Z TAF Discussion.

Our terminals are VFR-MVFR currently and deteriorating quickly as
Zeta approaches. Widespread showers are across C AL with the
center of Zeta in SW AL. Cigs will be a mix of MVFR and IFR
overnight with SHRA heavy at times. The main story, of course
will be dangerous winds that may gust as high as the 60s at
BHM/EET/ANB, 50s at ASN/MGM, in the 40s/30s at TCL/TOI.
Conditions begin to improve between 09-14z as Zeta continues NE
into GA in the early morning hours, slightly earlier at TCL.
Conditions then will transition to VFR during the afternoon. Wrap
around MVFR is possible again for Thursday night, but our short
term is too crowded to mention.

08

&&

.FIRE WEATHER...

Showers and isolated thunderstorms will begin to move in from the
south, becoming more numerous through this afternoon. Widespread
rain, heavy at times, will move through tonight into early
Thursday morning as tropical system Zeta moves through along with
strong winds. Wind gust up to 60 mph will be possible with the
band of rain as the system moves through. Drier and cooler
conditions will return to the area Thursday night and remain
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  47  60  42  66 /  60   0   0   0   0
Anniston    77  50  62  45  68 /  60   0   0   0   0
Birmingham  75  48  60  44  67 /  50  10   0   0   0
Tuscaloosa  72  48  63  43  69 /  30   0   0   0   0
Calera      74  49  62  44  69 /  50   0   0   0   0
Auburn      78  50  64  48  66 /  50   0   0   0   0
Montgomery  79  50  67  47  71 /  30   0   0   0   0
Troy        81  48  66  47  71 /  20   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 5 AM CDT early this morning for the
following counties: Autauga...Bibb...Blount...Calhoun...
Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Etowah...Greene...Hale...Jefferson...Marengo...Perry...
Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa.

Flash Flood Watch from 7 AM to 10 AM CDT this morning for the
following counties: Autauga...Bibb...Blount...Calhoun...
Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Etowah...Greene...Hale...Jefferson...Marengo...Perry...
Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa.

Tropical Storm Warning for the following counties: Autauga...
Barbour...Bibb...Bullock...Calhoun...Chambers...Cherokee...
Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pike...Randolph...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa.

Wind Advisory until 5 AM CDT early this morning for the
following counties: Blount...Fayette...Pickens...Walker.

&&
Hazardous weather outlook, Oct 28, 7:38 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
738 PM CDT Wed Oct 28 2020

ALZ011>015-017>050-300345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
738 PM CDT Wed Oct 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Impacts from Zeta will occur mainly tonight, primarily along and
south of Interstate 59. Wind gusts up to 35 mph will be possible in
the Wind Advisory area. Sustained winds of 40 to 50 mph are likely
with gusts of 60 to 70 mph possible in the Tropical Storm Warning
area. Rainfall may be locally heavy at times with two to three inches
of rain expected across much of South and Central Alabama through
Thursday morning, including some locally higher amounts. This may
cause some localized flooding. There is also a potential for isolated
brief tornadoes tonight generally along and south of a line from
Demopolis to Clanton to Wedowee.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight. Please follow all local, state, and CDC guidelines
in regards to travel.

In the hours before

Local storm report, Oct 29, 12:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 AM CDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TROPICAL STORM   CRAIG FIELD AIRPORT     32.34N 86.99W
10/29/2020                   DALLAS             AL   AWOS

            34 KTS SUSTAINED, WITH GUST TO 53 KTS.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 12:22 AM CDTAreal Flood AdvisoryBMXDallas, Perry3 hr
Oct 29, 12:25 AM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Oct 29, 1:08 AM CDTFlash Flood WarningBMXJefferson3 hr
Oct 29, 1:51 AM CDTFlash Flood WarningBMXSt. Clair, Talladega3 hr
Oct 29, 2:05 AM CDTFlash Flood WarningBMXCalhoun, St. Clair, Talladega3 hr
Oct 29, 3:25 AM CDTSpecial Weather StatementBMXCherokee35 min

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.